Catecholaminergic Polymorphic Ventricular Tachycardia in an 11-year-old male.

This submission has open access
Submission ID :
ESPR465
Submission Type
Submission Topic
Abstract: :

Introduction: 

Catecholaminergic Polymorphic Ventricular Tachycardia (CPVT) is a rare form of tachycardia characterized by episodes of syncope associated with activity or emotional distress in patients without structural cardiac abnormalities.


History:
We discuss a case of an 11-year-old African American male with a history of syncopal episodes treated as seizures who presented to the ICU after cardiac arrest secondary to ventricular fibrillation (Vfib). He presented with a syncopal episode followed by a generalized tonic-clonic seizure. EMS was called as he was noted to be apneic and pulseless. CPR was initiated, and he was intubated and brought to the ICU. 

Physical exam/Laboratory: 

Initial vital signs in the ICU include a blood pressure of 110/69, HR 82, RR 26, Temp 34.1c and 100% SpO2 on FiO2 of 40%. There, the patient had recurrent episodes of premature ventricular contractions (PVC) in bigeminy pattern associated with movement. Echocardiogram was normal. Neurology was consulted due to reported seizures, electroencephalogram (EEG) was normal. The patient subsequently stabilized and extubated. On day 3 of admission, he continued to have PVCs, then developed an episode of polymorphic ventricular tachycardia (VT) which converted to Vfib. Consultation with cardiology and electrophysiology considered the diagnosis of CPVT. He was defibrillated and converted to sinus rhythm. He was given a loading dose and started on an Esmolol drip. Lab work and chest x-ray were normal. Telemetry tracings showed bidirectional tachycardia, commonly seen in CPVT. To obtain a stress test on day 7, the Esmolol drip was briefly stopped prior to test. Exercise-induced multiform PVCs with both bigeminy and trigeminy pattern with no sustained VT were noted. He was restarted on the Esmolol drip and placement of transvenous DDD pacer-defibrillator was performed with no complications. He was discharged on day 12 with Nadolol daily and no further syncopal episodes noted. Genetic testing revealed a variant of unknown significance of RYR2 associated with CPVT.


Discussion/Final Diagnosis:
We see a young male with a prior history and treatment for seizures due to frequent syncopal episodes despite normal EEGs. In children with frequent syncopal episodes associated with activity or distress, it is important to consider CPVT. EKG findings include bidirectional tachycardia as seen in this patient. For children with associated syncope first-line therapy includes beta-blockers and ICD placement.

Similar Abstracts by Type

Submission ID
Submission Title
Submission Topic
Submission Type
Corresponding Author
ESPR72
Clinical Case
Clinical case
Vanessa Denny
ESPR429
Clinical Case
Clinical case
Vaishali Adlakha
31 hits